Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 7, NWS Fort Worth, TX

January 20, 2010Henderson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jan 20, 2010, 6:25 PM CST for Henderson County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2010, 6:25 PM CST (00:25 UTC)
Expired
Jan 20, 2010, 7:00 PM CST
In force
35 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Henderson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 142 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 20, 3:52 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2010-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1857 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2010-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1857 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 20, 5:15 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 20, 5:15 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
515 PM CST WED JAN 20 2010

.AVIATION...
WV SAT LOOP SHOWING SIGNIFICANT DRY PUNCH ACROSS WEST TEXAS IN
ASSOCIATION WITH STRONG POSITION-TILTED SHORTWAVE TROUGH MOVING
EAST THROUGH THE SOUTHERN PLAINS. CURRENT TSRA ACTIVITY HAS
SHIFTED EAST THROUGH NORTHEAST OF THE METROPLEX TAF SITES...THUS
WILL NOT CARRY ANY CONVECTION REST OF THE EVENING. CONTINUED DRY
FOR KACT. CURRENT MVFR CIGS AT A FEW SITES SHOULD GO VFR ABOVE
5000FT AROUND TAF RELEASE TIME...HOWEVER...KDAL MAY HOLD ON ONE HOUR
LONGER. AS THE DRYLINE PUSHES THROUGH THE I-35 CORRIDOR 00-01Z...WINDS
WILL BEGIN TO GO WESTERLY AND WILL INCREASE IN SPEED 15-19KT FOR
THE REST OF THE TAF CYCLE. GUSTS UP TO 25KT POSSIBLE 02-07Z.

75

&&

.PREV DISCUSSION... /ISSUED 220 PM CST WED JAN 20 2010/
MOSTLY CLOUDY TO OVERCAST SKIES HAVE SLOWED HEATING TODAY AND
TEMPERATURES THIS AFTERNOON ARE STILL IN THE MID 60S TO NEAR 70
DEGREES. HOWEVER...CLOUDS ARE STARTING TO CLEAR ACROSS CENTRAL
TEXAS AND WILL LIKELY SEE CLEARING SKIES ACROSS THE WESTERN
COUNTIES BY 3 PM. DRYLINE IS SHAPING UP NICELY ACROSS WEST
CENTRAL TEXAS /FROM APPROXIMATELY WICHITA FALLS TO SAN ANGELO/ AND
WILL BE ADVANCING EAST THIS EVENING. 18Z FWD SOUNDING INDICATES AN
UNSTABLE ENVIRONMENT ALREADY IN PLACE WITH SBCAPE OF 1900 J/KG AND
STEEP MID LEVEL LAPSE RATES BETWEEN 800-500 MB. THE UPPER LEVEL
TROUGH IS NOW ORIENTED FROM COLORADO INTO THE TEXAS PANHANDLE AND
LARGE SCALE LIFT WILL BEGIN TO SPREAD OVER THE REGION BY THE LATE
AFTERNOON/EARLY EVENING HOURS.

CONVECTIVE INITIATION WILL LIKELY BEGIN WITHIN THE NEXT TWO HOURS
AND THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH THE
EVENING HOURS. THE BEST INSTABILITY STILL IS EAST OF INTERSTATE 35
BUT THE CHANCE FOR SEVERE STORMS WEST OF THE I-35 CORRIDOR IS
INCREASING /IN THE VICINITY OF OR AHEAD OF THE DRYLINE WHERE
CLOUDS ARE STARTING TO CLEAR OUT/. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT ACROSS NORTH TEXAS...BUT AN ISOLATED
TORNADO OR TWO MAY OCCUR ACROSS EAST TEXAS THIS EVENING. THE RAIN
CHANCES AND SEVERE WEATHER SHOULD BE ENDING AROUND MIDNIGHT AS
THE UPPER LEVEL TROUGH AXIS SWINGS ACROSS THE REGION...THE SURFACE
LOW MOVES INTO EASTERN OKLAHOMA...AND DRY AIR INVADES FROM THE
WEST. WILL KEEP SLIGHT RAIN CHANCES IN THE NORTHEAST AFTER
MIDNIGHT TO ACCOUNT FOR ANY REMAINING CONVECTIVE ACTIVITY CLEARING
THE AREA.

THE NEXT SIGNIFICANT WEATHER EVENT/IMPACT OF CONCERN CONTINUES TO
BE FRIDAY AND SATURDAY AS THE NEXT POTENT UPPER LEVEL STORM SYSTEM
APPROACHES. WINDY CONDITIONS ARE EXPECTED FRIDAY AND SATURDAY AND
RELATIVE HUMIDITIES WILL BE LOW...PRESENTING A POTENTIAL FIRE
WEATHER THREAT. THE BEST CHANCE FOR RAIN ON SATURDAY WHEN THE
UPPER LEVEL TROUGH ARRIVES STILL LOOKS TO BE EAST OF INTERSTATE
35 AND WILL INCLUDE ISOLATED THUNDER BASED ON MODEL SOUNDINGS.
OTHERWISE...ABOVE NORMAL TEMPERATURES WILL CONTINUE UNTIL EARLY
NEXT WEEK WHEN A COLD FRONT ARRIVES AND HELPS TO COOL TEMPS BACK
TO NEAR NORMAL VALUES.      82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  44  68  43  71  51 /  40   5   0   5  20
WACO, TX              45  71  43  72  54 /  40   5   0   5  20
PARIS, TX             47  62  40  68  51 /  80  10   0   5  20
DENTON, TX            42  67  43  70  49 /  40   5   0   5  20
MCKINNEY, TX          44  66  42  69  50 /  50   5   0   5  20
DALLAS, TX            48  68  43  70  53 /  40   5   0   5  20
TERRELL, TX           48  67  44  71  53 /  50   5   0   5  20
CORSICANA, TX         47  70  44  73  54 /  40   5   0   5  20
TEMPLE, TX            47  73  44  73  55 /  30   5   0   5  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/
Hazardous weather outlook, Jan 20, 4:05 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CST WED JAN 20 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
405 PM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTAINING LARGE
HAIL AND DAMAGING WINDS THROUGH MIDNIGHT ALONG AND
EAST OF A BOWIE...GRANBURY...WACO...HEARNE LINE.

A SURFACE LOW WILL TRACK EAST NEAR THE IMMEDIATE RED RIVER VALLEY
THROUGH THE EVENING HOURS. BACKED LOW LEVEL WINDS MAY ALLOW FOR A
BRIEF TORNADO THREAT LATER THIS EVENING ACROSS NORTHEAST PARTS OF
NORTH TEXAS. THE SEVERE WEATHER THREAT SHOULD WANE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ELEVATED GRASS FIRE DANGER CAN BE EXPECTED WEST OF I-35 BOTH
FRIDAY AND SATURDAY AFTERNOONS...AS GUSTY SOUTH AND WEST WINDS 15
TO 20 MPH COMBINE WITH LOW AFTERNOON HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY BY THIS EVENING...ESPECIALLY ACROSS
THE EASTERN HALF OF NORTH TEXAS.

In the hours before

Local storm report, Jan 20, 5:46 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
546 PM CST WED JAN 20 2010

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             GRAND SALINE            32.67N  95.72W
01/20/2010  E1.00 INCH       VAN ZANDT          TX   TRAINED SPOTTER

            1 INCH HAIL AT 125 E FRANK, GRAND SALINE, TX. COVERING
            GROUND DOWNTOWN, VERY STRONG WINDS
Special weather statement, Jan 20, 5:51 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
551 PM CST WED JAN 20 2010

TXZ135-148-210015-
HENDERSON TX-ANDERSON TX-
551 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN ANDERSON COUNTY
  SOUTH CENTRAL HENDERSON COUNTY

AT 551 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTH OF ATHENS...MOVING NORTHEAST AT 25
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ATHENS.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3188 9596 3200 9606 3201 9604 3203 9606
      3206 9606 3228 9576 3211 9559
TIME...MOT...LOC 2351Z 231DEG 21KT 3201 9594
Local storm report, Jan 20, 6:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CST WED JAN 20 2010

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     7 S GRAND SALINE        32.57N  95.72W
01/20/2010                   VAN ZANDT          TX   TRAINED SPOTTER

            SIGNIFICANT DAMAGE REPORTED AT 110 AND FM 1255. TREES
            AND POWER LINES DOWN. POSSIBLE HOUSE DAMAGE TOO.
Special weather statement, Jan 20, 6:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CST WED JAN 20 2010

TXZ135-210045-
HENDERSON TX-
615 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN HENDERSON COUNTY

AT 615 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF ATHENS...MOVING EAST AT 25
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BERRYVILLE AND COFFEE CITY.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3204 9583 3216 9585 3231 9545 3227 9545
      3224 9547 3220 9546 3218 9546 3215 9547
      3209 9543
TIME...MOT...LOC 0015Z 255DEG 23KT 3208 9573
Local storm report, Jan 20, 6:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
619 PM CST WED JAN 20 2010

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             CROSSROADS              32.05N  95.97W
01/20/2010  E1.00 INCH       HENDERSON          TX   LAW ENFORCEMENT

            QUARTER HAIL IN CROSSROADS.
Local storm report, Jan 20, 6:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
624 PM CST WED JAN 20 2010

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             TIGERTOWN               33.72N  95.80W
01/20/2010  E1.00 INCH       LAMAR              TX   EMERGENCY MNGR

            IN TIGERTOWN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 6:15 PM CSTSpecial Weather StatementFWDHenderson30 min
Jan 20, 6:29 PM CSTTornado WarningFWDHopkins46 min
Jan 20, 6:33 PM CSTSpecial Weather StatementFWDVan Zandt27 min
Jan 20, 6:37 PM CSTTornado WarningFWDHenderson38 min
Jan 20, 6:53 PM CSTSevere Thunderstorm WarningFWDLamar40 min
Jan 20, 7:31 PM CSTSpecial Weather StatementFWDHopkins29 min
Jan 20, 10:05 PM CSTRiver Flood WarningFWDHunt, Rockwall11 hr
Jan 20, 10:06 PM CSTSpecial Weather StatementFWDFannin24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.